What causes recurrent seizures in adult?

default
Posted on Tue, 28 Nov 2017 in Epilepsy
Question: I was doing training last week for my job, and the next thing I know I am in the hospital not knowing what is going on. I guess I was told I was having a seizure I was staring and not responding to my classmates so they told our instructor and they called 911 well. I wasn't there long before they released me. I wasn't feeling the same after that my head hurt so bad. and so on Friday it was just me hoke and me and my friend where texting back and forth and she said I started not making sense and she called me and I couldn't talk right. when she got here I could barley walk and couldn't talk. I had a seizure in her car on the way to the hospital. then I guess I got there had another one in my room and they kept me until Sunday. but I am so out of it still my head hurts so bad still and they took me off my topmax and kept me on my depoke three times a day 500mg and my levels for depoke was 15. but I always take my medication what could this be and and why?
doctor
Answered by Dr. Ishu Bishnoi 1 hour later
Brief Answer:
Cause of recurrent seizure

Detailed Answer:
Hi Lacyamanda, Thanks for asking from HCM.


I can understand your concern. Despite taking regular antiepileptic medications (divalproate, Topiramate), you are still having seizures. The frequency of seizures is also high. Your valproate dose is sufficient and your blood level (15) is also in therapeutic range (6-22 mcg/ml).
That means there is no problem regarding drug compliance.
You are having refractory or recurrent epilepsy.

The cause can be
- Excessive mental stress
- Exposure to bright light for long duration
- lack of sleep or irregular sleep
- Empty stomach or low blood sugar
- New lesion in brain
- Scarred area in brain (gliosis)
- low calcium
- Idiopathic (Brain currents become unresponsive to medication)
- Some resistant epilepsy syndrome like messiah temporal lobe sclerosis.

I don't know the exact reason in your case. It can only be determined after complete evaluation, blood investigations, EEG and MRI brain (seizure protocol). You can consult about these possibilities with neurologist. Also send me the reports, I will help in finding the cause.

Another important point is - you need more antiepileptic medication or increase dose of Depoke/Topamax. Also get Topamax blood level. It's ideal level is 5-20mcg/ml.

Hope it will help. If any doubt, do let me know.
Thanks. Take care.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ishu Bishnoi 11 minutes later
the hospital neuro took me off topamax but I also have stress seizures. but the er and ems said my eyes were diluted
doctor
Answered by Dr. Ishu Bishnoi 27 hours later
Brief Answer:
Topamax weaning could be the cause

Detailed Answer:
Hi Lacyamanda, welcome back.


Sorry for the delay. If you are having seizures, why did neurologist stop Topamax?
It could be the reason behind recurrence of seizures.

I suggest please ask your neurologist to start it gain or start you on new drug like lacosamide or levetiracetam. Both drugs have quite good safety profile.

I did not understand the relation between your diluted eyes (or dilated pupils, please clarify) and Topamax. Please elaborate it.

Hope it will help you. If any doubts, do let me know.
Thanks. Take care.

Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Ishu Bishnoi 16 hours later
the hospital neurologist just took me off it when I was in the hospital. after I had the seizures. they said because my pupils was dilated that I was having a seizure
doctor
Answered by Dr. Ishu Bishnoi 14 hours later
Brief Answer:
Need to change therapy

Detailed Answer:
Hi xxxxxxxxxxx0000, welcome back.


One thing I did not understand about your neurologist - "When patient is having seizures despite taking medication, why stop the medication?"
It will only increase the seizures.

In your case, these methods can be tried

- Increase the dose of ongoing anti epileptics till maximum safe limit.

- Add new drug with good safety profile like Lacosamide, Levetiracetam (I already mentioned them before)

- If no control at all, evaluation and consideration for seizure surgery.

My advise is to discuss
- why the drug was stopped
- Above mentioned therapy

Hope you got my point. If you have any doubt, do let me know.
Thanks. Take care.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ishu Bishnoi 2 days later
I am waiting to hear back from a nurse in the neurologist office. I went to my regular doctor and she said she cant help me that I need to go see a neurologist and that I can't drive for 6 months
doctor
Answered by Dr. Ishu Bishnoi 30 hours later
Brief Answer:
Wait for the response

Detailed Answer:
Hi Lacyamanda, welcome back.


You have to wait for the neurologist reply. Till then continue your anti epileptics.

Driving must not be done, as seizures during driving can cause dangerous accidents. So better avoid it.

Please let me know what he says. I am also waiting for his reply.
If any doubts, do let me know.
Thanks. Take care.

Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Ishu Bishnoi 37 minutes later
yeah I know but, they don't know if it was a seizure or not. they aren't sure
doctor
Answered by Dr. Ishu Bishnoi 16 hours later
Brief Answer:
Seizure diagnosis

Detailed Answer:
Hi Lacyamanda, welcome back.


I got your point. There is confusion about seizure. It can be suspected based on

- your symptoms history - You mentioned that you were totally blank. Post episode you did not remember it also. Such kind of symptoms can occur in generalised atonic seizures.

- EEG - EEG can show epileptic form discharges. If it is positive, it can tell that seizures are not controlled yet. Total normalisation of EEG can cause confusion.

- 24 hour Video EEG can further confirm seizures and correlate it with episode. It is used in those patients who have repeated seizures with different kind of manifestations. For it, you need admission in hospital.

So these methods can help in clearing doubts. You can ask your neurologist about ut to confirm. I personally think you had seizures as you were unresponsive, no memory of it, multiple episodes of short duration.

Hope it will help you. If any doubt, do let me know.
Thanks. Take care.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ishu Bishnoi 13 minutes later
I see the neurologist on Monday November 6th at 730am I will keep you posted
doctor
Answered by Dr. Ishu Bishnoi 1 hour later
Brief Answer:
I shall wait

Detailed Answer:
Hi Lacyamanda,

I shall wait for your response. I hope you will recover fast.
In between, you have any kind of doubts, do let me know.

Thanks. Take care.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Ishu Bishnoi

Neurologist, Surgical

Practicing since :2007

Answered : 830 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  

Recent questions on  Recurrent seizure

doctor1 MD

Hi. Yes, I had 2 seizures 5 years ago, then one last December, and two this past May. The first I know was abrupt discontinuation of alcohol, but...

doctor1 MD

Hi I am diagnosed with anxiety . I take dosulpin 75 mg a day. When I lie to go to sleep I get panic attacks, body shakes,heart beat very fast and...

doctor1 MD

Hi.i'm pasha.my 1yr 3mnt baby boy is suffering from grand mal seizures by birth onwards,he suddenly stifs his body,stops breathing,turn blue &...

doctor1 MD

5yr old son, neurocysticercosis, single cyst, less than a centimetre is on steroid ( omnacortil) albandazole & eptoin syrup. Omnacortil &...

doctor1 MD

my son has full blown seizures. he has them twice a month since he was 17. as we got other systems under control, they started to come at the end...

doctor1 MD

I am getting seizures in sleep? Doctor prescribed phyntoin 100 mg and Levipil 500 mg twice a day both. What are the side effects? History: I got...

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2